Firm Size Distributions : An overview of steady-state distributions resulting from firm dynamics models
Empirical firm size distributions are the cumulated result of underlying firm dynamics involving entry of new firms and growth, decline, and exits of incumbent firms. In this improved version of the research�report "Firm size distributions" (H200306), we give an overview of firm size distributions that result as steady states from models differing in the way these firm dynamics are modelled. In the process we (i) derive common results and explain seemingly contradictory results, (ii) propose new functional forms to describe firm size distributions, (iii) give insight in the interrelationships between the distributions in terms of underlying firm dynamics, (iv) give possible firm dynamical interpretations of the parameters of the distributions, and (v) analyse to which extent the steadystate approach is able to explain the shape of firm size distributions that are encountered in practice.
|Date of creation:||29 Dec 2004|
|Date of revision:|
|Contact details of provider:|| Postal: P.O. Box 7001, 2701 AA Zoetermeer|
Phone: (+31) 79 341 36 34
Fax: (+31) 79 341 50 24
Web page: http://www.entrepreneurship-sme.eu/
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Evans, David S., 1986.
"Tests of Alternative Theories of Firm Growth,"
86-36, C.V. Starr Center for Applied Economics, New York University.
- Dunne, T. & Roberts, M.J. & Samuelson, L., 1988.
"The Growth And Failure Of U.S. Manufacturing Plants,"
1-87-5, Pennsylvania State - Department of Economics.
- Timothy Dunne & Mark J. Roberts & Larry Samuelson, 1989. "The Growth and Failure of U. S. Manufacturing Plants," The Quarterly Journal of Economics, Oxford University Press, vol. 104(4), pages 671-698.
- Evans, David S, 1987.
"The Relationship between Firm Growth, Size, and Age: Estimates for 100 Manufacturing Industries,"
Journal of Industrial Economics,
Wiley Blackwell, vol. 35(4), pages 567-81, June.
- Evans, David S., 1986. "The Relationship Between Firm Growth, Size, and Age: Estimates for 100 Manufacturing Industries," Working Papers 86-33, C.V. Starr Center for Applied Economics, New York University.
- Blank, Aharon & Solomon, Sorin, 2000. "Power laws in cities population, financial markets and internet sites (scaling in systems with a variable number of components)," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 287(1), pages 279-288.
- Timothy Dunne & Mark J. Roberts & Larry Samuelson, 1988.
"Patterns of Firm Entry and Exit in U.S. Manufacturing Industries,"
RAND Journal of Economics,
The RAND Corporation, vol. 19(4), pages 495-515, Winter.
- Dunne, T. & Roberts, M.J. & Samuelson, L., 1988. "Pattenrs Of Firm Entry And Exit In U.S. Manufacturing Industries," Papers 1-88-2, Pennsylvania State - Department of Economics.
- Bronwyn H. Hall, 1986.
"The Relationship Between Firm Size and Firm Growth in the U.S. Manufacturing Sector,"
NBER Working Papers
1965, National Bureau of Economic Research, Inc.
- Hall, Bronwyn H, 1987. "The Relationship between Firm Size and Firm Growth in the U.S. Manufacturing Sector," Journal of Industrial Economics, Wiley Blackwell, vol. 35(4), pages 583-606, June.
- Stanley, Michael H. R. & Buldyrev, Sergey V. & Havlin, Shlomo & Mantegna, Rosario N. & Salinger, Michael A. & Eugene Stanley, H., 1995. "Zipf plots and the size distribution of firms," Economics Letters, Elsevier, vol. 49(4), pages 453-457, October.
- Reed, William J., 2001. "The Pareto, Zipf and other power laws," Economics Letters, Elsevier, vol. 74(1), pages 15-19, December.
- John Sutton, 1997. "Gibrat's Legacy," Journal of Economic Literature, American Economic Association, vol. 35(1), pages 40-59, March.
- Xavier Gabaix, 1999. "Zipf's Law for Cities: An Explanation," The Quarterly Journal of Economics, Oxford University Press, vol. 114(3), pages 739-767.
- McDonald, James B, 1984. "Some Generalized Functions for the Size Distribution of Income," Econometrica, Econometric Society, vol. 52(3), pages 647-63, May.
When requesting a correction, please mention this item's handle: RePEc:eim:papers:n200418. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Webmaster EIM)
If references are entirely missing, you can add them using this form.